Colorado, 2005

Wildfire in Colorado, June 30, 2005

June 30, 2005 · NWS GJT · 1 event in 1 county or zone

The Well 2 Fire started 8 miles southwest of Red Mesa on the Ute Indian Reservation. Winter range for big game as well as archeological sites were threatened by the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Well 2 Fire started 8 miles southwest of Red Mesa on the Ute Indian Reservation. Winter range for big game as well as archeological sites were threatened by the fire. By the end of the month about 375 acres of pinyon pine, juniper, and grass had been consumed by the fire. For a continuation on this incident please see the July 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 3:18 AM MST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 3:18 AM MST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MDT THU JUN 30 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
ZONAL FLOW DOMINATING ACROSS EASTERN UTAH AND WESTERN COLORADO THIS
MORNING WITH A SUBTROPICAL HIGH CENTERED OVER NORTHERN MEXICO AND
WEST TEXAS. AIRMASS OVER THE AREA IS QUITE DRY PER LATEST RAOB AND
GOES DATA. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A FEW WEAK
SHORTWAVES EMBEDDED IN THE FLOW TO THE WEST OF THE FORECAST AREA.
THESE WAVES MAY HELP TRIGGER AN ISOLATED AFTERNOON THUNDERSTORM OR
TWO NEAR THE CONTINENTAL DIVIDE ACROSS THE NORTH. OTHERWISE, FORCING
LOOKS TO WEAK TO OVERCOME A DRYING AND MORE STABLE AIRMASS SO KEPT
POPS AT ZERO.

LITTLE CHANGE IN THE PATTERN TONIGHT THROUGH FRIDAY NIGHT WITH A
WARMING TREND TO CONTINUE. MIN HUMIDITIES TO TREND DOWN TODAY WITH
THE WARMING AIRMASS AND LOWERING DEW POINTS. ALTHOUGH HUMIDITIES WILL
BE GETTING QUITE LOW THE WINDS SHOULD STAY LIGHT ENOUGH TO KEEP FIRE
WEATHER CONCERNS LOW. LITTLE CHANGE IN HUMIDITIES FOR FRIDAY WITH
WINDS EXPECTED TO GENERALLY BE LIGHT WITH SOME AFTERNOON GUSTINESS.
LINDQUIST

.LONG TERM (SATURDAY THROUGH THURSDAY)...GFS AND EC IN PRETTY GOOD
AGREEMENT FOR A CHANGE...SHOWING RIDGE LINE MOVING INTO THE CNTRL
PLAINS AS A SHALLOW TROF EVOLVES ALONG THE WEST COAST. THIS LEADS
TO A GENERAL WESTERLY FLOW OVER OUR CWA...WHICH SHOULD SEVERELY LIMIT
ANY NORTHWARD PUSH OF SUBTROPICAL MSTR. HOWEVER WITH HIGH CENTER
PULSING AROUND NORTHERN MEXICO THEIR EXISTS A POSSIBILITY WE MAY
SEE SOME INFLUX OF MSTR UNDER THE RIDGE. THE HIGHEST THREAT WOULD BE
OVER THE SRN PORTION OF THE FORECAST AREA. FOR NOW THE CURRENT GRIDS
LOOK FINE HOWEVER DID TWEAK POPS UP SATURDAY. TEMPS WILL BE
SEASONABLY WARM AND WENT A COUPLE DEGREES ABOVE GUIDANCE NEXT WEEK.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TL/MC
Hazardous weather outlook, Jun 30, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 30 2005

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
June 30, 1:00 PM MST to 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458780.